MAUDE Adverse Event Report: ZOLL CIRCULATION, INC. ICY® INTRAVASCULAR HEAT EXCHANGE CATHETER KIT CUSTOM LUER APPLAUSE (HEPARIN); INTRAVASCULAR CORE TEMPERATURE REGULATION SYSTEM CATHETER

ZOLL CIRCULATION, INC. ICY® INTRAVASCULAR HEAT EXCHANGE CATHETER KIT CUSTOM LUER APPLAUSE (HEPARIN); INTRAVASCULAR CORE TEMPERATURE REGULATION SYSTEM CATHETER
Model Number IC-3893
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Integrity Problem (2978)
Health Effect - Clinical Codes Thrombosis/Thrombus (4440); Insufficient Information (4580)
Date of Event 07/28/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A nurse in the icu contacted zoll to report that the thermogard xp ivtm system was repeatedly triggering air trap alarms, indicating air accumulation in the air trap chamber of the start-up kit (suk).The quattro catheter (lot #unknown) had been placed in the patient's left femoral vein without any other lines at the same site.The zoll technical support instructed the nurse to check the suk connections and verify its correct installation.There was no evidence of saline leakage around the thermogard console or near the patient.The nurse mentioned that the saline bag had been depleted once and subsequently replaced.The technical support emphasized that the saline bag should not be replaced in the future; instead, zoll should be contacted if it runs out.The nurse was informed of a suspected leak in the catheter balloon and was advised to have a healthcare provider remove the catheter and consider inserting a new one.No further information was provided.The patient's status information was requested, but the customer did not provide a response.
 
Additional Manufacturer Narrative
Zoll has not yet received the catheter in complaint for investigation.A supplemental report will be filed if and when the product is returned and investigation has been completed.
 
Event or Problem Description
A nurse in the icu contacted zoll to report that the thermogard xp ivtm system was repeatedly triggering air trap alarms, indicating air accumulation in the air trap chamber of the start-up kit (suk).The quattro catheter (lot #unknown) had been smoothly placed in the patient's left femoral vein without any other lines at the same site.The zoll technical support instructed the nurse to check the suk connections and verify its correct installation.There was no evidence of saline leakage around the thermogard console or near the patient.The nurse mentioned that the saline bag had been depleted once and subsequently replaced.The technical support emphasized that the saline bag should not be replaced in the future; instead, zoll should be contacted if it runs out.The nurse was informed of a suspected leak in the catheter balloon and was advised to have a healthcare provider remove the catheter and consider inserting a new one.The physician removed and replaced the suspected catheter.After the catheter was replaced, the air trap alarm was cleared.The nurse stated that the patient had developed lower extremity deep vein thrombosis (dvt).The reporting nurse added that scans were done to diagnose the dvt and heparin was started.No further information was provided.
 
Additional Manufacturer Narrative
The catheter in the complaint was returned to zoll on 18 september 2024 for evaluation.However, the investigation is still in progress.A follow-up report will be submitted when the investigation is completed.Only limited information is available about event of dvt.However, event of dvt was assessed as serious because based on available information, treatment with heparin was required.Event assessed as possibly related to the zoll catheter due to relevant timing of dvt.At the same time, the clinical condition of icu patient and immobility possibly contributed to development of current condition of dvt.Dvt is a known complication of central catheters of any kind.Patients in a critical condition are treated with ivtm.In such cases, those conditions make the patients predisposed to thrombogenicity.Development of thrombus is a common complication is such patient population.Critically ill patients are at increased risk of vte because of the presence of multiple predisposing factors [w.Geerts, et al.Venous thromboembolism and its prevention in critical care.J crit care, 17 (2002), pp.95-104].The rate of thrombosis for critical care patients receiving cvcs ranges from 20 to 30%, patients with peripheral central catheters had a significantly higher incidence rate of dvt than patients with cvc (27.2% vs 9.6%, p=0.0012).The rate of dvt in the patient population receiving ivtm post-cardiac arrest is 1.7%.Four randomized controlled clinical trials conducted in a total of 943 patients showed that there was no difference in the dvt rate when comparing zoll ivtm catheters to standard cvcs.The rate of dvt in the patient population receiving surface cooling has been reported between 3 and 15%.Timely administration of prophylactic anticoagulation is safe and significantly reduces dvt rates in high-risk patient populations [zoll white paper on dvt].Dvt is anticipated event and could potentially occur with usage of any catheter.The event is possibly related to the device and not related to the procedure.
 
Event or Problem Description
A nurse in the icu contacted zoll to report that the thermogard xp ivtm system was repeatedly triggering air trap alarms, indicating air accumulation in the air trap chamber of the start-up kit (suk).The icy catheter (lot #193912) had been smoothly placed in the patient's left femoral vein without any other lines at the same site.The zoll technical support instructed the nurse to check the suk connections and verify its correct installation.There was no evidence of saline leakage around the thermogard console or near the patient.The nurse mentioned that the saline bag had been depleted once and subsequently replaced.The technical support emphasized that the saline bag should not be replaced in the future; instead, zoll should be contacted if it runs out.The nurse was informed of a suspected leak in the catheter balloon and was advised to have a healthcare provider remove the catheter and consider inserting a new one.The physician removed and replaced the suspected catheter.After the catheter was replaced, the air trap alarm was cleared.The nurse stated that the patient had developed lower extremity deep vein thrombosis (dvt).The reporting nurse added that scans were done to diagnose the dvt and heparin was started.No further information was provided.
 
Additional Manufacturer Narrative
The reported complaint of a suspected leak in the catheter balloon was confirmed during functional testing of the returned icy catheter (lot #193912).A bonding leak was observed at the distal end of the medial balloon during the functional pressure leak test.The probable root cause of the reported complaint could be a latent defect in the bond.A functional leak test of the returned catheter was performed.All infusion ports and lumens were flushed without resistance.During the functional pressure leak test, the catheter was connected to a pressurized inflation device, and the balloons were fully inflated when pressurized up to 100 psi.Upon pressurizing the catheter, a bonding leak was observed at the distal end of the medial balloon, confirming the reported complaint.It is unlikely that the defective catheter was shipped.During manufacturing, all catheters are 100% inspected for leaks by subjecting them to pressure testing.Only units that passed are moved to the next process.Historical complaints were reviewed for information related to the reported complaint, and there was no previous history of complaints for the icy catheter with lot number 193912.

Brand Name
ICY® INTRAVASCULAR HEAT EXCHANGE CATHETER KIT CUSTOM LUER APPLAUSE (HEPARIN)
Common Device Name
INTRAVASCULAR CORE TEMPERATURE REGULATION SYSTEM CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION, INC.
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION, INC.
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kim thoa sackrison
2000 ringwood ave.
san jose, CA 95131
4084192347
MDR Report Key20032887
Report Number3010617000-2024-00634
Device Sequence Number3075089
Product Code NCX
UDI-Device Identifier00849111075237
UDI-Public00849111075237
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2025
Device Model NumberIC-3893
Device Catalogue Number8700-0782-01
Device Lot Number193912
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2024
Supplement Date Received by Manufacturer09/10/2024
09/27/2024
Initial Report FDA Received Date08/22/2024
Supplement Report FDA Received Date09/19/2024
10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown